×

zbMATH — the first resource for mathematics

Majorana representations of \(A_5\). (English) Zbl 1260.20019
Author’s summary: The Monster group \(M\), which is the largest among the 26 sporadic simple groups, is the automorphism group of the 196,884-dimensional Conway-Griess-Norton algebra (simply called the Monster algebra). There is a remarkable correspondence between the so-called \(2A\)-involutions in \(M\) and certain idempotents in the Monster algebra (we refer to these idempotents as Majorana axes). The isomorphism types of the subalgebras in the Monster algebra generated by pairs of Majorana axes were calculated by S. Norton a while ago (there are precisely nine isomorphism types). More recently these nine algebras were characterized by S. Sakuma in the context of Vertex Operator Algebras, relying on earlier work by M. Miyamoto. The properties of Monster algebras used in the proof of Sakuma’s theorem are rather elementary and they have been axiomatized under the name of Majorana representations. In this terminology Sakuma’s theorem amounts to classification of the Majorana representations of the dihedral groups together with a remark that all the representations are based on embeddings into the Monster. In the present paper it is shown that the alternating group \(A_5\) of degree 5 possesses precisely two Majorana representations, both based on embeddings into the Monster. The dimensions of the representations are 20 and 26; the scalar squares of their identities are 10 and 72/7, respectively (in the Vertex Operator Algebra context these numbers are doubled central charges).

MSC:
20C34 Representations of sporadic groups
20C30 Representations of finite symmetric groups
20D08 Simple groups: sporadic groups
17B69 Vertex operators; vertex operator algebras and related structures
Software:
GAP
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Conway J.H.: A simple construction for the Fischer–Griess monster group. Invent. Math. 79, 513–540 (1984) · Zbl 0564.20010 · doi:10.1007/BF01388521
[2] Conway J.H., Curtis R.T., Norton S.P., Parker R.A., Wilson R.A.: Atlas of Finite Groups. Clarendon Press, Oxford (1985) · Zbl 0568.20001
[3] Griess R.L.: The friendly giant. Invent. Math. 69, 1–102 (1982) · Zbl 0498.20013 · doi:10.1007/BF01389186
[4] Ivanov A.A.: Constructing the Monster amalgam. J. Algebra 300, 571–589 (2005) · Zbl 1106.20010 · doi:10.1016/j.jalgebra.2005.08.039
[5] Ivanov A.A.: The Monster Group and Majorana Involutions. Cambridge University Press, Cambridge (2009) · Zbl 1205.20014
[6] Ivanov A.A., Pasechnik D.V., Seress Á., Shpectorov S.: Majorana representations of the symmetric group of degree 4. J. Algebra 324, 2432–2463 (2010) · Zbl 1257.20011 · doi:10.1016/j.jalgebra.2010.07.015
[7] Ivanov, A.A., Shpectorov, S.: Majorana representations of L 3(2). Adv. Geom. (to appear) · Zbl 1264.20016
[8] Miyamoto M.: Griess algebras and conformal vectors in vertex operator algebras. J. Algebra 179, 523–548 (1996) · Zbl 0964.17021 · doi:10.1006/jabr.1996.0023
[9] Miyamoto M.: A new construction of the Moonshine vertex operator algebra over the real number field. Ann. Math. 159, 535–596 (2004) · Zbl 1133.17017 · doi:10.4007/annals.2004.159.535
[10] Norton, S.P.: The uniqueness of the monster. In: McKay, J. (ed.) Finite Simple Groups, Coming of Age. Contemp. Math., vol. 45, pp. 271–285. AMS, Providence (1982)
[11] Norton, S.P.: The Monster algebra: some new formulae. In: Moonshine, the Monster and Related Topics. Contemp. Math., vol. 193, pp. 297–306. AMS, Providence (1996) · Zbl 0847.11023
[12] Norton, S.P.: Anatomy of the Monster I. In: The Atlas of Finite Groups: Ten Years On. LMS Lect. Notes Ser., vol. 249, pp. 198–214. Cambridge University Press, Cambridge (1998) · Zbl 0908.20008
[13] Sakuma, S.: 6-Transposition property of \(\tau\)-involutions of Vertex Operator Algebras. Int. Math. Res. Notes 2007 article rnm030, 19 pages · Zbl 1138.17013
[14] The GAP Group: GAP–Groups, Algorithms, and Programming, Version 4.4.12 (2008). http://www.gap-system.org
[15] Thompson J.G.: Uniqueness of the Fischer–Griess Monster. Bull. Lond. Math. Soc. 11, 340–346 (1979) · Zbl 0424.20012 · doi:10.1112/blms/11.3.340
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.